Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Wakefield, VA

July 4, 2004City of Chesapeake, Virginia; Camden County, North Carolina

NWS Wakefield, VA issued this flash flood warning at Jul 4, 2004, 5:13 PM EDT for City of Chesapeake, Virginia; Camden County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 5:13 PM EDT (21:13 UTC)
Expired
Jul 4, 2004, 8:00 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Camden County, NC, City of Chesapeake, VA

The radar

The Norfolk radar (KAKQ), 71 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 042113
FFWAKQ
NCC029-VAC550-050000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA
  SOUTHERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA

* UNTIL 800 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  CLUSTERS OF SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL 
  RAINFALL ACROSS NORTHERN CAMDEN COUNTY AND SOUTHERN 
  CHESAPEAKE...OR ALONG THE VIRGINIA AND NORTH CAROLINA BORDER. THE 
  CELLS WERE MOVING SLOWLY NORTHEAST...AROUND 10 MPH.

* DOPPLER RADAR ESTIMATES BETWEEN 2.5 AND 3 INCHES OF RAIN HAD 
  FALLEN ACROSS SOUTHERN CHESAPEAKE AND NORTHERN CAMDEN COUNTY SINCE 
  2 PM. ADDITIONAL HEAVY RAINFALL IS EXPECTED THROUGH 7 PM...BETWEEN
  1 AND 2 INCHES WITH LOCALLY HIGHER AMOUNTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3657 7655 3644 7640 3661 7611 3678 7629

$$

HURLEY
1 follow-up statement
000 
WGUS71 KAKQ 042236
FFSAKQ
NCC029-VAC550-050000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
635 PM EDT SUN JUL 4 2004

...THE FLASH FLOOD WARNING FOR SOUTHERN CITY OF CHESAPEAKE AND 
NORTHERN CAMDEN COUNTY IS CANCELLED...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
WEAKENING AREA OF SHOWERS OVER FAR SOUTHEASTERN VIRGINIA AND 
NORTHEASTERN NORTH CAROLINA. OVER THE NEXT COUPLE OF HOURS THE 
ACTIVITY WILL CONTINUE TO DIMINISH AND MOVE OUT OF CAMDEN COUNTY AND 
THE CITY OF CHESAPEAKE...AS A RESULT THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED. 

LAT...LON 3657 7655 3644 7640 3661 7611 3678 7629

$$

HURLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:00 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT SUN JUL 4 2004

.SYNOPSIS...WARM FRONT LIFTING NE THRU FORECAST AREA SETS STAGE FOR
A HOT/HUMID END TO HOLIDAY WEEKEND. PERIOD OF ABOVE NORMAL
HEAT/HUMIDITY AND SLIGHT-LOW PCPN CHCS EXPECTED FOR MIDWEEK AS UPR
RDG GRADUALLY AMPLIFIES OVR MID ATLC REGION...THEN A RELATIVELY DEEP
UPR TROF/SHARP SFC COLD FRONT PUSHES THRU REGION FOR ABV NORML PCPN
CHCS LATE WED-THU AND COOLER/DRIER CONDS BY END OF WEEK.

&&

.SHORT TERM...WEAK UPR TROF/SFC REFLECTION WARM FRONT LIFTS THRU
THIS EVE AND WILL MAINTAIN CONVECTION UNTIL FEATURE MOVES OFFSHORE
BEFORE MIDNIGHT. SOME INDICATION THAT WEAKENING CONVECTION FROM
MTNS MAY AFFECT FORECAST AREA AFTER MIDNIGHT SO WILL KEEP SLIGHT
CHC POPS GOING LATE. TYPICALLY MUGGY CONDS OVRNGT AND MAY SEE
SOME PTCHY FOG TWD SUNRISE BUT SHUD BE ENOUGH BNDRY LYR MIXING TO
PREVENT WIDESPREAD DENSE FOG.

MID LVL WESTERLY FLOW DEVELOPS ON MON IN WAKE OF DEPARTING SHORT
WAVE. SUBSIDENCE/DOWNSLOPING HELPS TEMPS REACH INTO L90S MANY
LOCATIONS AND WITH DEWPOINTS IN THE L70S YIELDS HEAT INDICES
GENERALLY IN THE 100-105 RANGE. ALTHO NOT UNUSUAL FOR THIS TM OF
YEAR...WL ISSUE AN SPS TO HIGHLIGHT SINCE LOTS OF OUTDOOR ACTIVITIES
CONTG FOR END OF HOLIDAY WEEKEND. EVEN WITH DRYING OF THE COLUMN
CANT RULE OUT ISOLD/SCTD DIURNAL CONVECTION FIRING ON WEAK LOW LVL
CONVERGENCE VIA LEESIDE TROFFING AND/OR LEFTOVR MESOSCALE BNDRIES.

&&

.LONG TERM...AMPLIFYING UPR RDG/RISING HEIGHTS SUGG CAPPING WILL
LIMIT CONVECTION ON TUE. MID LVL FLOW GRADUALLY BACKS AND DRAWS IN
DEEPER MOISTRUE AHEAD OF APPROACHING UPR TROF/SFC COLD FRONT LATE
WED THRU THU. EXPECT DRIER/SLIGHTLY COOLER CONDS ON FRI AS UPR TROF
PUSHES OFFSHORE. UPR RDG/SFC HIGH BUILDS IN FOR EARLY NEXT WEEKEND
SUGG DRY CONDS/SEASONAL TEMPS.

&&

.AVIATION...GENERALLY VFR THROUGH THE REST OF THIS AFTN...WITH AREAS
OF MVFR CIGS/VSBYS IN SHOWERS AND TSTMS. OVERNIGHT...MVFR CIGS/VSBYS
WILL BECOME A LITTLE MORE WIDESPREAD...WITH OCNL/ISOLATED IFR.
MVFR/VFR CONDITIONS AROUND DAYBREAK WILL GIVE WAY TO VFR BY MIDDAY.

&&

.MARINE...NO FLAGS THROUGH THE PERIOD. TYPICAL SUMMERTIME PATTERN
AGAIN TAKING SHAPE WITH THE WEAK FLOW PATTERN AND OVER-WATER
STABILITY. RIP CURRENT THREAT FOR MONDAY WILL REMAIN LOW WITH THE
LACK OF SWELL AND ONSHORE FLOW (WINDS BECOME SOUTH).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   68  89  71  90 /  40  30  20  10
OXB   70  83  73  86 /  40  40  20  10
WAL   70  89  73  88 /  40  30  20  10
FVX   71  92  69  92 /  40  30  20  10
RIC   74  92  73  93 /  50  30  20  10
PTB   73  94  72  93 /  50  30  20  10
AKQ   74  93  72  93 /  50  30  20  10
PHF   74  92  73  91 /  50  30  20  10
ORF   75  91  75  90 /  50  30  20  10
ECG   75  90  76  92 /  50  30  20  10

&&

B1/B2
Hazardous weather outlook, Jul 4, 5:30 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN JUL 04 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-050900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER
MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS
VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-WESTMORELAND VA-WICOMICO MD-YORK VA-
530 AM EDT SUN JUL 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 4, 11:19 AM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1119 AM EDT SUN JUL 4 2004

VAZ064-072>074-083-084-090-041615-
CAROLINE VA-ESSEX VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN
VA-KING WILLIAM VA-NEW KENT VA-
1119 AM EDT SUN JUL 4 2004

...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FROM LOUISA COUNTY
TO THE NORTHERN NECK...

AT 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS FROM 11 MILES WEST OF MILFORD TO
TOANO...MOVING NORTHEAST AT 10 MPH. THE SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE NEAR KING WILLIAM AROUND 1145 AM...
  MILFORD AROUND 1155 AM...
  WEST POINT AROUND 1205 PM...
  BOWLING GREEN AROUND 1215 PM...
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KING AND QUEEN
COURTHOUSE...NEW KENT...NORGE AND SAINT STEPHENS CHURCH.

EXPECT LIGHTNING AND OCASSIONAL HEAVY DOWNPOURS IN THE PATH OF THESE
STORMS.

FOSTER
Special weather statement, Jul 4, 3:06 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
306 PM EDT SUN JUL 4 2004

VAZ073-042100-
KING AND QUEEN VA-
306 PM EDT SUN JUL 4 2004

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH
KING AND QUEEN COUNTY...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS EASTERN
VIRGINIA NORTH OF THE JAMES RIVER. OVER THE PAST COUPLE OF HOURS THE
SHOWERS AND STORMS HAD BEEN PRODUCING TORRENTIAL RAINFALL OVER THE
NORTHERN PORTION OF KING AND QUEEN COUNTY...AROUND 3 INCHES
ACCORDING TO DOPPLER RADAR ESTIMATES. ADDITIONAL RAINFALL BETWEEN 1
AND 2 INCHES CAN BE EXPECTED THROUGH 5 PM...WITH LOCALLY HIGHER
AMOUNTS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

HURLEY
Special weather statement, Jul 4, 3:42 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT SUN JUL 4 2004

.HEAT INDICES BETWEEN 100 AND 105 ON MONDAY.

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-050900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
342 PM EDT SUN JUL 4 2004

A WARM FRONT WILL LIFT NORTHEAST OF THE MID ATLANTIC REGION TONIGHT
ALLOWING A WARM SOUTHWEST FLOW TO DEVELOP ON MONDAY. AS A
RESULT...HIGH TEMPERATURES WILL REACH INTO THE LOWER 90S ON MONDAY.
THESE TEMPERATURES IN COMBINATION WITH HIGH DEW POINTS WILL CREATE
HEAT INDEX VALUES BETWEEN 100 AND 105 DURING MONDAY AFTERNOON.

THE OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE ON TUESDAY WITH HEAT
INDEX VALUES AGAIN EXPECTED TO REACH BETWEEN 100 AND 105 DURING THE
AFTERNOON.

DRINK PLENTY OF WATER...BEFORE...DURING AND AFTER SPENDING TIME
OUTDOORS DURING THE HEAT OF THE DAY. WEAR LOOSE FITTING, LIGHTWEIGHT,
LIGHT COLORED CLOTHING. ALSO...WEAR A HAT AND SUNSCREEN IF YOU WILL
BE OUT IN THE HEAT FOR ANY LENGTH OF TIME. STRENUOUS ACTIVITIES
SHOULD BE REDUCED OR RESCHEDULED TO THE COOLEST TIME OF THE DAY.

CULLEN
Special weather statement, Jul 4, 4:22 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT SUN JUL 4 2004

NCZ015-016-032-VAZ093>097-042115-
CAMDEN NC-CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-
422 PM EDT SUN JUL 4 2004

...SCATTERED THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES NORTH OF WINDSOR TO HERTFORD...
MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
DEEP CREEK AROUND 455 PM EDT
  SOUTH MILLS AROUND 505 PM EDT
  GREAT BRIDGE AROUND 515 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND...
DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...NEWPORT
NEWS...SMITHFIELD AND WINFALL.

FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AS WELL AS
TORRENTIAL RAINFALL RATES OF UP TO 2 INCHES PER HOUR...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW
LYING AREAS.

BROWN

Nearby

Flash Flood Warnings in Virginia, 2004Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.